South Dakota, 2016

Damaging Winds in South Dakota, August 4, 2016

August 4, 2016 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms moving across the area north of Interstate 90 produced damaging winds at two locations, in Sanborn and Brookings Counties, before daybreak on the morning of August 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms moving across the area north of Interstate 90 produced damaging winds at two locations, in Sanborn and Brookings Counties, before daybreak on the morning of August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 4, 2:07 AM CST, 23 minutes earlier.

Area forecast discussion, Aug 4, 2:07 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
307 AM CDT THU AUG 4 2016

.SHORT TERM...(Today and Tonight)
Issued at 306 AM CDT Thu Aug 4 2016

Showers and thunderstorms expanding in central SD just ahead of the
incoming cool/dry front. Latest high resolution models in decent
agreement that this area will expand in coverage over the next 3 or
4 hours affecting locations mainly along and north of Interstate 90.
This seems to make sense as large scale deep shear increases as the
upper level jet dips into the Dakotas early this morning. Given
decent elevated CAPE values of about 1500 J/kg along with the
increasing shear some spotty severe thunderstorms as well as
localized heavy rain will be possible. This threat will continue
into the early morning hours but the convection will likely become
more disorganized shortly after sunrise as the strongest support
aloft lifts northeast. As the dry air aloft and boundary shift
south through the day scattered showers and thunderstorms will remain
possible so will need to keep a chance in through the afternoon,
especially in northwest Iowa. Some of these afternoon storm will
have the potential to become severe.

By tonight most of the area will be deep into the drier and more
stable air. The Missouri River Valley from about Tyndall into parts
of northwest Iowa will be on the northern fringes of the forcing and
instability so showers and thunderstorms are not expected but not
impossible and this will be the area to watch for an isolated
thunderstorm tonight.

.LONG TERM...(Friday through Wednesday)
Issued at 306 AM CDT Thu Aug 4 2016

On Friday surface ridging continues to settle into the region. The
cold front which will swing through our area today will be laying
over southern Kansas at that point, with a mid level boundary
situated through southern Nebraska. Any active weather looks to be
associated with this feature, which will remain south of our area
for Friday and Friday night. This means our area looks to remain
dry, with below normal temperatures as highs climb only into the
upper 70s to lower 80s, with lows on Friday night in the mid and
upper 50s.

For Saturday and Saturday night the mid level boundary to our south
does lift back to the north, though there are still model
differences with regard to how far north - with the ECMWF offering
the northern most solution. This will make a difference with respect
to precipitation potential for our area, but splitting the
difference, kept slight chance pops through the lower MO River
Valley into lower northwest IA for late Saturday and Saturday night.
Think we are looking at only isolated thunder if anything occurs as
the atmosphere will be pretty stable. Temperatures will remain below
normal for Saturday, and be tricky in our far south dependent on how
far north cloud cover/showers get. If there is more cloud cover
highs will probably only make it into the mid 70s over that area.
But for now will stick closer to lower 80s, with some upper 70s back
through southwestern MN and our far eastern IA zones.

Not much change for Sunday with continuing below normal temperatures
in a northwesterly upper level flow. The rain threat will remain
across our far south, though again model dependent with the ECMWF
continuing to paint the better chance. Highs again will be upper 70s
to lower 80s and lows mid 50s to lower 60s.

For the remainder of the extended period, an upper level ridge
builds into the central CONUS with temperatures sliding back above
normal for Tuesday and Wednesday. Along with the warmer
temperatures, returning low level moisture will result in increasing
humidity as dew points bounce back into the mid 60s to lower 70s.
With the returning moisture, thunderstorm chances will be better
through midweek, though confidence in timing is low with model
differences.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 630 PM CDT Wed Aug 3 2016

A cold front passage will be moving across the forecast area late
tonight through Thursday morning. The question is, will TSRA
accompany the frontal boundary. All indications are the better
chances will reside around KHON and locations northward where
better upper dynamics are found. Therefore included a two hour
TEMPO group at KHON overnight tonight to account for this
possibility. Otherwise left KFSD and KSUX dry for now. There could
be some MVFR stratus close to the wind shift line supported by the
NAM. However did not want to hit that too hard because other
models do not have it.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...JM
AVIATION...MJ
Hazardous weather outlook, Aug 3, 4:01 AM CST, 22 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 AM CDT WED AUG 3 2016

SDZ038-039-052-053-041015-
BEADLE-KINGSBURY-JERAULD-SANBORN-
501 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX READINGS WILL REACH 95 TO 100 DEGREES THIS AFTERNOON.
THE HEAT AND HUMIDITY WILL FUEL SCATTERED THUNDERSTORMS PUSHING
INTO THE REGION BY LATE TONIGHT. ISOLATED STRONG TO SEVERE STORMS
WILL BE POSSIBLE, WITH THE PRIMARY THREATS BEING WIND GUSTS TO 70
MPH AND AREAS OF HEAVY RAIN. DIME TO QUARTER SIZE HAIL COULD ALSO
OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE POSSIBLE AFTER 1 AM.

MNZ071-072-097-SDZ040-050-054>061-063>065-041015-
LINCOLN MN-LYON MN-PIPESTONE-BROOKINGS-GREGORY-MINER-LAKE-MOODY-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-
501 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX READINGS WILL CLIMB TO NEAR 100 DEGREES IN SOUTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT, AND
ALTHOUGH THE RISK OF SEVERE WEATHER IS LOW, AN ISOLATED STORM
COULD PRODUCE WIND GUSTS TO 60 MPH... SMALL HAIL OR LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING.
HOWEVER, SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-
014-SDZ062-066>071-041015-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-
DIXON-DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-BON HOMME-YANKTON-
CLAY SD-UNION-
501 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX READINGS WILL CLIMB TO NEAR 100 DEGREES IN AREAS ALONG
THE MISSOURI RIVER VALLEY THIS AFTERNOON.

ISOLATED THUNDERSTORMS MAY MOVE INTO THE AREA VERY LATE TONIGHT.
HOWEVER, SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 3, 9:13 PM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1013 PM CDT WED AUG 3 2016

SDZ052-057-040415-
JERAULD-BRULE-
INCLUDING THE CITIES OF...WESSINGTON SPRINGS...ALPENA...
CHAMBERLAIN...KIMBALL
1013 PM CDT WED AUG 3 2016

...SPECIAL WEATHER STATEMENT...

A LINE OF THUNDERSTORMS WILL BE MOVING EASTWARD ACROSS BRULE AND
JERAULD COUNTIES THROUGH 1100 TO 1130 PM. THE MAIN THREAT WITH
THESE STORMS WILL BE WIND GUSTS OF AROUND 50 MPH. FURTHER
STRENGTHENING WILL BE MONITORED CLOSELY.

The radar

The Sioux Falls radar (KFSD), 134 km away, was scanning. The volume nearest the first event began at 08:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sanborn

When
August 4, 2:30 AM CST
Where
Sanborn County, Woonsocket
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.050, -98.270

Thunderstorm winds caused tree damage, including several branches blown down.

Thunderstorm Wind, Brookings

When
August 4, 3:40 AM CST
Where
Brookings County, Volga
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.320, -96.920

Thunderstorm winds caused tree damage, including several branches blown down, and also blew down fences.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656471, 656472.